Nebraska, 2007

Hail and Damaging Winds in Nebraska, April 2, 2007

April 2, 2007 · NWS LBF · 16 events in 9 counties and zones

A cluster of thunderstorms developed across western Nebraska in the early evening hours of April 2nd. The cluster of storms transitioned into a line of storms that produced severe winds and hail across southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cluster of thunderstorms developed across western Nebraska in the early evening hours of April 2nd. The cluster of storms transitioned into a line of storms that produced severe winds and hail across southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 2, 12:56 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Apr 2, 12:56 PM MST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT MON APR 2 2007

.SYNOPSIS...
AREA OF TSRA DEVELOPING IN CENTRAL CHERRY COUNTY ATTM AT THE NOSE OF
UPPER JET AND ASSOCIATED SFC CONVERGENT ZONE. THOUGH SURFACE BASED
INSTABILITY IS NOT GREAT...ENOUGH ELEVATED INSTABILITY TO ENHANCE
CONVECTION ONCE DEVELOPMENT IS DEEP ENOUGH. ADDITIONAL CONVECTIVE
ACTIVITY IN WY AND THE PANHANDLE OF NEB AT THE EXIT REGION OF UPPER
JET AND DEVELOPING MID LEVEL FGEN. THE AFOREMENTIONED AREA OF
ELEVATED INSTABILITY PROGGED TO PULL EAST AHEAD OF UPPER FEATURE SO
TSRA SHOULD CONTINUE ACROSS NRN ZONES INTO THE EVENING. WITH DEW
POINT DEPRESSIONS HIGH...ACTUAL AMOUNT OF PRECIP LIMITED...HOWEVER
THIS SHOULD ENHANCE GUSTY NATURE OF WINDS AS PRECIP EVAPORATES. SOME
HAIL A POSSIBILITY THROUGH EARLY EVENING.

&&
.SHORT TERM DISCUSSION (TONIGHT THROUGH THURSDAY NIGHT)...AFTER
PASSAGE OF UPPER SYSTEM WINDS SHOULD INCREASE ACROSS THE AREA...AND
WITH LOW LEVELS REMAINING MIXED INTO THE OVERNIGHT...WILL KEEP WINDY
WORDING IN GRIDS. THIS SHOULD KEEP LOW UP THROUGH MOST OF THE
NIGHT...THOUGH WILL ASSUME VALLEY AREAS SHOULD DROP OFF PRIOR TO
SUNRISE. MIN GRIDS SHOW NEAR GUIDANCE IN THE N AND SLIGHTLY BELOW IN
THE S.

SHORT RANGE MODELS IN FAIR AGREEMENT INTO MID WEEK AS THE GREAT
LAKES TROUGH GETS CARVED OUT. SFC HIGH MOVES INTO THE REGION AS
NWRLY FLOW DEVELOPS ALOFT. TIMING OF CAA SURGES WILL BE DIFFICULT
AND HENCE EVOLUTION OF SUBSEQUENT MID LEVEL FGEN DEVELOPMENTS. BEST
GUESS ON NEXT ONE SEEMS TO BE THU AS BOTH THE GFS AND NAM APPEAR ON
TRACK TO DEVELOP WEAK MID LEVEL FGEN BAND ACROSS THE CWA AND LIGHT
PRECIP. WRN HALF OF CWA SHOULD BE IN FAVORABLE REGION FOR
UPSLOPE/ISENTROPIC LIFT AS WELL AND WILL CONTINUE THE SLT CHANCES
FOR SN/RA.

.LONG TERM DISCUSSION (FRIDAY THROUGH MONDAY)...MAIN FORECAST
CHALLENGE WILL BE TEMPERATURES. ECMWF MODEL INDICATING A MORE
AMPLIFIED RIDGE AXIS FRIDAY THAN THE GFS WHICH EXTENDS SOUTH FROM
EASTERN BRITISH COLUMBIA SOUTH ALONG THE WEST U.S. COAST. ECMWF DOES
HOWEVER BRING COLDER AIR SOUTH FROM CANADA DAYS 5 AND 6 ALONG WITH
STRONG SFC HIGH PRESSURE THAN THE GFS (1030MB VS. 1018 MB). AM
FAVORING THE COOLER ECMWF SOLUTION AND WILL MAKE A FAIRLY
SIGNIFICANT ADJUSTMENT DOWN IN HIGHS FOR SATURDAY AND SUNDAY NEAR
HPC GUIDANCE NUMBERS WHICH IS MAINLY IN THE UPPER 40S TO LOWER 50S.
TIMING DISTURBANCE IN NWRLY FLOW ALOFT WILL BE VERY DIFFICULT. 00Z
GFS ENSEMBLES INDICATED A SLIGHT CHANCE FRIDAY NIGHT AND AGAIN
SUNDAY NIGHT INTO MONDAY. PREFER TO KEEP EXTENDED DRY ATTM DUE TO
TIMING ISSUES AND ANY PRECIP CHANCES WOULD BE SLIGHT CHANCE WITH
LIMITED MOISTURE AVBL.

&&

.AVIATION...
HIGH BASED TSRA WILL IMPACT AREAS NORTH AND EAST OF A KLBF-KBFF
LINE. GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE IN THE STRONGER
CELLS. CIGS GENERALLY MVFR/VFR WITH VSBYS P6SM OUTSIDE OF THE
STRONGER -TSRA. STRATUS WILL ATTEMPT TO BUILD INTO NORTH CENTRAL NEB
EARLY IN THE MORNING KVTN AND POINTS EAST BEHIND THE COLD FRONT. IF
THIS DEVELOPS IT WILL LAST THROUGH 18Z TUES. OTHERWISE WEST OF
KLBF-KBFF...VFR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KAR/JWS/JMC
Hazardous weather outlook, Apr 2, 1:33 PM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT MON APR 2 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-031200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT MON APR 2 2007 /233 PM MDT MON APR 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL TRACK THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. A FEW OF THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JMC

The radar

The North Platte radar (KLNX), 141 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
April 2, 2:30 PM MST
Where
Sheridan County, Ellsworth
Measured
0.88 in hail
Reported by
Public
Coordinates
42.070, -102.280

Hail, Sheridan

When
April 2, 3:00 PM MST
Where
Sheridan County, 3 mi NNE of Ellsworth
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.110, -102.258

Hail, Garden

When
April 2, 4:15 PM MST
Where
Garden County, 3 mi NW of Lewellen
Measured
1 in hail
Reported by
Public
Coordinates
41.361, -102.191

Thunderstorm Wind, Keith

When
April 2, 4:45 PM MST
Where
Keith County, 6 mi N of Ogallala
Measured
82 kt (94 mph) measured gust
Reported by
Public
Coordinates
41.217, -101.720

Thunderstorm Wind, Hooker

When
April 2, 4:50 PM MST
Where
Hooker County, 17 mi S of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.804, -101.030

Hail, Hooker

When
April 2, 4:50 PM MST
Where
Hooker County, 17 mi S of Mullen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.804, -101.030

Thunderstorm Wind, Keith

When
April 2, 5:12 PM MST
Where
Keith County, Paxton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.130, -101.370

Hail, Thomas

When
April 2, 6:21 PM CST
Where
Thomas County, 17 mi S of Seneca
Measured
0.75 in hail
Reported by
Public
Coordinates
41.804, -100.830

Hail, McPherson

When
April 2, 6:25 PM CST
Where
McPherson County, 15 mi N of Ringgold
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.737, -100.800

Hail, Logan

When
April 2, 6:30 PM CST
Where
Logan County, 17 mi NNW of Stapleton
Measured
1.5 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.707, -100.646

Hail, Lincoln

When
April 2, 6:43 PM CST
Where
Lincoln County, 4 mi W of Hershey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.170, -101.077

Thunderstorm Wind, Lincoln

When
April 2, 7:00 PM CST
Where
Lincoln County, 8 mi W of North Platte
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.150, -100.934

The thunderstorm winds broke off a 12 inch diameter tree limb which fell on a house.

Hail, Lincoln

When
April 2, 7:10 PM CST
Where
Lincoln County, North Platte Arpt
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
41.130, -100.720

Hail, Lincoln

When
April 2, 7:45 PM CST
Where
Lincoln County, 9 mi SSE of Brady
Measured
0.75 in hail
Reported by
Public
Coordinates
40.910, -100.304

Hail, Custer

When
April 2, 7:55 PM CST
Where
Custer County, 11 mi WSW of Merna
Measured
1.25 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.419, -99.966

Hail, Custer

When
April 2, 8:20 PM CST to 8:30 PM CST
Where
Custer County, 1 mi N of Berwyn
Measured
1 in hail
Reported by
Public
Coordinates
41.364, -99.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23970, 23971, 23972, 23981, 23982, 23985, 23983, 23973, 23974, 23975, 23976, 23984, 23977, 23978, 23979, 23980.